Health Information and Tools >  Cannabinoid hyperemesis syndrome: Care instructions
Facebook Tweet Share

Main Content

Cannabinoid hyperemesis syndrome: Care instructions

Cannabinoid hyperemesis syndrome

Care instructions

Cannabinoid hyperemesis syndrome (CHS) is a condition that can happen to anyone who uses cannabis especially if you use it regularly. Researchers and healthcare professionals are just beginning to understand more about CHS. The symptoms can be the same as other medical conditions, so it can be hard to diagnose.

People with CHS often have severe nausea and vomiting that is hard to control. They may vomit more than 20 times a day and it may last more than 24 hours. Other symptoms of CHS include:

  • stomach pain
  • morning nausea
  • being thirsty

How can I prevent CHS?

The best way to prevent CHS is by not using cannabis. When you stop using cannabis completely, you will usually feel better in 10 days.

How do I manage symptoms?

If you have symptoms of CHS, you may feel better and lessen your symptoms by:

  • taking a hot shower or bath
  • drinking water to stay hydrated
  • getting support through friends and family or speaking to a counsellor
  • not using cannabis

If you are worried about your symptoms, see your doctor or go to the hospital.

If you have nausea and vomiting that lasts for a long time, you may need to take medicine or have intravenous (IV) fluids to help you feel better.

Some people may feel better with cream (capsaicin) applied to the stomach area.

Your healthcare provider will discuss options with you.

It is important to tell your healthcare provider how often you use cannabis, your symptoms, and what makes them worse or better. This will help them diagnose the condition and help you get the best care possible.

What happens if I stop using cannabis?

When you use cannabis regularly, your body and brain get used to having it and you may become dependent on it. If you are dependent on cannabis, you may have symptoms of withdrawal when you stop using, such as:

  • feeling nervous, angry, and depressed
  • finding it hard to relax
  • feeling tired or having trouble sleeping
  • having trouble concentrating

You may also:

  • have chills and shaking
  • sweat a lot
  • have headaches or stomach pains
  • lose weight if you don’t feel like eating

Not using cannabis is the only way to prevent CHS.

What should I do if I need help?

Call 911 if you:

  • want to hurt yourself or someone else
  • have trouble breathing or are breathing very fast
  • have a fast heartbeat and pounding in your chest that won’t stop
  • have chest pain
  • have a seizure
  • see or feel things that are not there (hallucinate)

See your doctor or call Health Link at 811 if you:

  • feel dizzy
  • can’t keep any fluids down because you’re vomiting
  • have had treatment for CHS but you have new symptoms or your symptoms are getting worse

If you need help and support to stop using cannabis:

  • talk to your doctor about drug counselling programs
  • call the Addictions Helpline at 1-866-332-2322
  • call the Mental Health Helpline at 1-877-303-2642

To see this information online and learn more, visit MyHealth.Alberta.ca/health/pages/conditions.aspx?Hwid=custom.ab_cannabis_chs_inst.

QRCode

For 24/7 nurse advice and general health information call Health Link at 811.

Current as of: August 10, 2023
Author: PADIS (Poison and Drug Information Service), Alberta Health Services

This material is not a substitute for the advice of a qualified health professional. This material is intended for general information only and is provided on an "as is", "where is" basis. Although reasonable efforts were made to confirm the accuracy of the information, Alberta Health Services does not make any representation or warranty, express, implied or statutory, as to the accuracy, reliability, completeness, applicability or fitness for a particular purpose of such information. Alberta Health Services expressly disclaims all liability for the use of these materials, and for any claims, actions, demands or suits arising from such use.